Drug-induced pulmonary disease is lung disease brought on by a bad reaction to a medicine. Pulmonary means related to the lungs.
Many types of lung injury can result from medicines. It is usually impossible to predict who will develop lung disease from a medicine.
Types of lung problems or diseases that may be caused by medicines include:
- Allergic reactions -- asthma, hypersensitivity pneumonitis, or eosinophilic pneumonia
- Bleeding into the lung air sacs, called alveoli (alveolar hemorrhage)
- Swelling and inflamed tissue in the main passages that carry air to the lungs (bronchitis)
- Damage to lung tissue (interstitial fibrosis)
- Drugs that cause the immune system to mistakenly attack and destroy healthy body tissue, such as drug-induced lupus erythematosus
- Granulomatous lung disease -- a type of inflammation in the lungs
- Inflammation of the lung air sacs (pneumonitis or infiltration)
- Lung vasculitis (inflammation of lung blood vessels)
- Lymph node swelling
- Swelling and irritation (inflammation) of the chest area between the lungs (mediastinitis)
- Abnormal buildup of fluid in the lungs (pulmonary edema)
- Buildup of fluid between the layers of tissue that line the lungs and chest cavity (pleural effusion)
Many medicines and substances are known to cause lung disease in some people. These include:
- Antibiotics, such as nitrofurantoin and sulfa drugs
- Heart medicines, such as amiodarone
- Chemotherapy drugs such as bleomycin, cyclophosphamide, and methotrexate
- Street drugs
Exams and Tests
The health care provider will perform a physical exam and listen to your chest and lungs with a stethoscope. Abnormal breath sounds may be heard.
Tests that may be done include:
The first step is to stop the medicine that is causing the problem. Other treatments depend on your specific symptoms. For example, you may need oxygen until the drug-induced lung disease improves. Anti-inflammatory medicines called corticosteroids are most often used to quickly reverse the lung inflammation.
Some drug-induced lung diseases, such as pulmonary fibrosis, may never go away and can worsen, even after the medicine or substance is stopped and can lead to severe lung disease and death.
When to Contact a Medical Professional
Call your provider if you develop symptoms of this disorder.
Note any past reaction you have had to a medicine, so that you can avoid the medicine in the future. Wear a medical alert bracelet if you have known drug reactions. Stay away from street drugs.
Interstitial lung disease - drug induced
Dulohery MM, Maldonado F, Limper AH. Drug-induced pulmonary disease. In: Broaddus VC, Mason RJ, Ernst JD, et al, eds. Murray and Nadel's Textbook of Respiratory Medicine. 6th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 71.
Kurian ST, Walker CM, Chung JH. Drug-Induced lung disease. In: Walker CM, Chung JH, eds. Muller's Imaging of the Chest. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2019:chap 65.
Taylor AC, Verma N, Slater R, Mohammed TL. Bad for breathing: a pictorial of drug-induced pulmonary disease. Curr Probl Digan Radiol. 2016;45(6):429-432. PMID: 26717864 www.ncbi.nlm.nih.gov/pubmed/26717864.
Review Date 5/16/2019
Updated by: Denis Hadjiliadis, MD, MHS, Paul F. Harron, Jr. Associate Professor of Medicine, Pulmonary, Allergy, and Critical Care, Perelman School of Medicine, University of Pennsylvania, Philadelphia, PA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.